Ask A Lawyer
Talk to a Stevens-Johnson Syndrome Lawyer for a free case review.
Stevens-Johnson syndrome is a life-threatening skin disorder in which cell death causes the outer layer of skin (epidermis) to separate from the lower layers (dermis).
Adverse reactions to prescription drugs such as anti-epileptic drugs like Dilantin and Depakote, antibiotics like Levaquin/ Levofloxacin, sulfa drugs, sedatives, and NSAIDs are the primary causes of Stevens-Johnson (SJS) syndrome.
Symptoms for Stevens-Johnson Syndrome can start innocently enough with a cough, aching, headaches, and fever followed by a red rash across the face and the trunk of the body, which continues to spread to other body parts.
The wayward rash can blister. These blisters can form in the eyes, mouth, and vagina. Mucous membranes become inflamed. Severe cases of peeling skin are classified as Toxic Epidermal Necrolysis (TEN), where the top layer of the skin separates from the body and peels away in large sheets, often leaving the patient cold, and feverish.
Stevens-Johnson Syndrome can leave the skin looking and feeling burned. Areas where skin has flayed away may seep and quickly become infected.
Stevens-Johnson Syndrome happens without any warning and is caused by an allergic reaction to Levaquin (Levofloxacin) or Dilantin, Depakote and other, similar drugs.
SJS symptoms include:
- Painful reddish skin rashes
- Red blisters around eyes,
- Corneal blisters
- Blisters in the mouth, eyes, ears, nose, throat
- Skin blisters
- Facial swelling, hives
- Swelling of the eyelids
- Skin rash and blisters in ones' genital areas
- Flu-like symptoms
- Small to massive shedding of the skin
- Recent history of having taken a prescription or over-the-counter OTC drugs
Not only are unsafe drugs a problem with SJS but so is medical malpractice or the inability to properly diagnose this rare disease that causes blindness and loss of hearing and sometimes death. Rashes and swelling may be misdiagnosed or downplayed as simply allergic reactions.
According to the Stevens-Johnson Syndrome Foundation, adverse allergic reactions are the fourth leading cause of death in the United States. Adverse drug reactions may cause over 100,000 deaths among hospitalized patients each year. Less than 1% of all drug reactions are reported to the FDA. The public needs to know what to look for when taking any drug and seek medical attention immediately in the event of a reaction in order to prevent permanent damage.
Is your loved one the victim of painful suffering caused by an adverse drug reaction or allergy to a drug? Please contact the pharmaceutical liability attorneys at Monheit Law so we can determine what your legal options are. Your family may qualify for an allergic drug reaction lawsuit.